Is Melatonin Definitely Safe? It Won't Exacerbate Tinnitus?

Discussion in 'Support' started by Bethnal Lizzie, Jan 18, 2018.

    1. Bethnal Lizzie

      Bethnal Lizzie Member

      Tinnitus Since:
      8 weeks
      Cause of Tinnitus:
      Setraline Anti depressants
      Hi guys,


      Can anyone give me any reassurance that melatonin is definitely safe and will not exacerbate tinnitus in any way? Are people sure that melatonin is definitely not ototoxic? I just need to be 100 percent sure. I am really having trouble sleeping and even Nytol seems to have made my tinnitus worse. I am so mistrusting of drugs as you can imagine.


      Thanks


      Lizzie
       
    2. linearb
      Psychedelic

      linearb Member Hall of Fame

      Location:
      1
      Tinnitus Since:
      1900
      Cause of Tinnitus:
      karma
      It's not ototoxic by any known mechanism, but it is a mildly psyochoactive hormone.

      Anyone who tells you any given drug is "totally safe" is selling you something they don't have. Anything that changes the way the body works has risks attached to it.

      I generally distrust drugs, but I take this one a lot. Do your own research. I learned a lot about how melatonin synthesis works and how it's related to serotonin synthesis and other homeostatic processes; I'd encourage anyone to do the same before consuming it.
       
      • Agree Agree x 2
    3. MBH

      MBH Member

      Location:
      Upstate NY
      Tinnitus Since:
      06/2017
      Cause of Tinnitus:
      Overloaded stress
      My evening routine works for me I take 2 Tylenol PM, take a shower to calm me down, I wear eye mask, use a sound machine ocean sounds and fan. I start around 1030. I keep to a routine.
       
    4. AUTHOR
      AUTHOR
      Bethnal Lizzie

      Bethnal Lizzie Member

      Tinnitus Since:
      8 weeks
      Cause of Tinnitus:
      Setraline Anti depressants
      Linearb do I get melatonin from the GP or over the counter? If over the counter, how do I know how much to take and in what form? Abd how often? Thanks
       
    5. linearb
      Psychedelic

      linearb Member Hall of Fame

      Location:
      1
      Tinnitus Since:
      1900
      Cause of Tinnitus:
      karma
      if you're in the US, it's over the counter. In the UK, and some other places, it's a prescription drug.

      Because it's a supplement in the US, dose ranges are all over the place -- I've seen 300 microgram pills, all the way up to 10 milligram pills... so that's a 3300% difference. Some people think it seems to work better at much lower doses, other people prefer higher doses. The reasonable thing to do I guess is to start with a really, really low dose and then work up? I tend to take either 2.5mg or 5mg at night, but sometimes as much as 10. I also don't take it every night; it tends to give me very vivid dreams (at least once in a while), so I mostly use it related to my lucid dream practices, or when my sleep / circadian rhythms have been disrupted for whatever reason.

      Once a couple decades ago I experimented with it in a dose-escalation pattern, probably taking something like 50mg over the space of a weekend. It's definitely an active drug with effects; I can't say much more than that.

      Erowid's experience vault has a compilation of people's experiences; note that Erowid is a drug site, and so a lot of this is focused on people either experimenting with really high doses, or combining it with other drugs. That's probably not very interesting to you, but there's still a ton of good information here:
      https://erowid.org/experiences/subs/exp_Melatonin.shtml

      this specifically has some interesting tidbits: https://erowid.org/smarts/melatonin/melatonin_info.shtml
       
    6. Alue
      No Mood

      Alue Member

      Tinnitus Since:
      01/2016
      Cause of Tinnitus:
      Acoustic Trauma
      Yes, it's one of the safer drugs out there, but the dosage doesn't have to be very high for it to be effective. 1-2mg is probably sufficient.


      Tylenol PM is not a good idea every night because the acetaminophen is unnecessary and can be hard on the liver. The active ingredient that puts you to sleep in Tylenol PM is diphenhydramine. You can buy it as Benadryl or just as generic diphenhydramine for like 1/4th the price.

      For someone that detests drugs and is alarmist about them, you certainly take a lot of them.
       
    7. linearb
      Psychedelic

      linearb Member Hall of Fame

      Location:
      1
      Tinnitus Since:
      1900
      Cause of Tinnitus:
      karma
      Oh? Melatonin and CBD are the only things I take with any regularity... and benzos as sparingly as possible, generally 2-3x a month. Not sure what you're stabbing at?

      I did a bunch of dumb stuff in my teens and early 20s, sure. Also went to a ton of loud shows, shot a lot of big guns, and all sorts of other things I wouldn't encourage.
       
      • Agree Agree x 1
      • Helpful Helpful x 1
    8. MBH

      MBH Member

      Location:
      Upstate NY
      Tinnitus Since:
      06/2017
      Cause of Tinnitus:
      Overloaded stress
      When I first had T doc told me to use benadryl well I used for awhile it work but then I woke up every night plus other goodies that went on, next another doc gave me nortriptyline that didn't work either. So I started taking the Tylenol And melatonin, but the another doc told me to stop otc melatonin, so far I sleep well. I had test and liver is good, I never drink. I personally think it's less of evil than taking meds, since meds didn't go well at all. I sleep well.
       
    9. Alue
      No Mood

      Alue Member

      Tinnitus Since:
      01/2016
      Cause of Tinnitus:
      Acoustic Trauma
      Well whatever works for you. Tylenol is okay for most people given a normal dosage. There really isn't any difference between Tylenol PM and taking Tylenol and Benadryl together. Do you need it for pain relief?
       
    10. MBH

      MBH Member

      Location:
      Upstate NY
      Tinnitus Since:
      06/2017
      Cause of Tinnitus:
      Overloaded stress
      No I just use Tylenol pm, I guess I could use just Tylenol and benadryl, I'll have to see, thank you. I have moderate/head T.
       
    11. linearb
      Psychedelic

      linearb Member Hall of Fame

      Location:
      1
      Tinnitus Since:
      1900
      Cause of Tinnitus:
      karma
      I would read this before taking tylenol more than infrequently, unfortunately:

      https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2831770/
      https://news.harvard.edu/gazette/st...ievers-associated-with-hearing-loss-in-women/
      Note that this is quite probably true of opiates as well -- which means that except for conditions where stuff like marijuana or herbal anti-inflammatories are effective, we presently lack pain control drugs which don't lead to eventual hearing problems.
       
      • Agree Agree x 1
    12. MBH

      MBH Member

      Location:
      Upstate NY
      Tinnitus Since:
      06/2017
      Cause of Tinnitus:
      Overloaded stress
      I'm 53, and been using Tylenol products for years I used. Tylenol sinus severe regular, I have no hearing lost by 3 audiologist but I did stop 4 years ago to take singular, But I will say Tylenol sinus severe take one of those and I feel great with T, Thanks again for the article I will keep that in mind, but like I said you have to pick your piosion and what works now.
       
      • Like Like x 1
    13. hans01
      Artistic

      hans01 Member Benefactor

      Tinnitus Since:
      2000
      Cause of Tinnitus:
      Stress, hearing loss, sinus infections, ... ?

      Thanks for those links linearb, very interesting. I just got my surgery yesterday for my sleep apnea, and my T is horrible today due to lack of sleep the last two days, so i'm also starting to wonder if my sleep apnea, which has causes me since more then 16 years issues, isn't somewhere also with hearing loss responsible for the the increased intensity of my T's the last years. Interesting reading here! Hopefully my surgery will help me to sleep better in the next weeks and lower my T a bit.
       

Share This Page

Loading...